Missouri, 2011

Hail in Missouri, March 19, 2011

March 19, 2011 · NWS SGF · 4 events in 4 counties and zones

A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 19, 11:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 PM CDT SAT MAR 19 2011

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 1154 AM CDT SAT MAR 19 2011/

FCST LOOKS IN O.K. SHAPE ATTM. RAIN/TSTM IS INCREASING OVER OK/KS
WITH INCREASED ISENTROPIC LIFT AND MOISTURE ADVECTION. MUCAPE OF
1000-1200 J/KG OVER KS AND OK TAPERS OFF TO ABOUT 500 J/KG ALONG
THE MO BORDER WITH KS/OK. WEAKENING STORMS THAT MOVED INTO THE
FAR WESTERN CWFA HAVE REFLECTED THIS DECREASED INSTABILITY.
INCREASED MOISTURE ADVECTION AND AT LEAST A SMALL UPTICK IN
INSTABILITY INDICATED BY THE 09Z SREF LOOKS APPROPRIATE THIS
AFTERNOON SO WILL CONTINUE TO MONITOR TRENDS. AT THE VERY LEAST
BETTER COVERAGE OF SHRA/TSTMS LOOKS GOOD AND ALREADY GOING POPS
REFLECT THIS WITH THE BEST CHANCES FOR RAIN OVER THE NORTHWEST
CWFA THIS AFTERNOON. ONGOING SVR TSTM WATCH FOR OUR WESTERN TWO
TIERS OF COUNTIES WILL CONTINUE.

DSA

&&

.DISCUSSION...

THE COLD FRONT THAT PUSHED THROUGH THE AREA ON FRIDAY HAS STALLED
OUT JUST SOUTH OF THE I-40 CORRIDOR ACROSS ARKANSAS AND OKLAHOMA.
THIS FRONT WILL SLOWLY BACK UP AS A WARM FRONT TODAY AND TONIGHT.
REGIONAL RADARS ARE QUIET THIS MORNING AND THE IR SATELLITE IMAGE
IS SHOWING CLOUDY SKIES ACROSS THE REGION.

A VORT MAX IS SHOWING UP OVER NORTHWEST TEXAS THIS MORNING WITH A
CLUSTER OF WEAKENING STORMS. THIS WILL CONTINUE TO MOVE
NORTHEASTWARD TODAY AND INTERSECT THE WARM FRONT THIS AFTERNOON
AND EVENING OVER SOUTHEAST KANSAS AND THE WESTERN OZARKS. WILL
EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP MAINLY OVER THE
WESTERN AREAS TODAY AND SPREAD NORTHEASTWARD THIS EVENING. THE
HIGHEST QPF TOTALS WILL BE OVER THE NORTHWESTERN CWA AND LESSER
AMOUNTS ACROSS THE EASTERN OZARKS. TOTALS WILL AVERAGE BETWEEN
HALF AN INCH TO UP TO AN INCH POSSIBLE OVER SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI AND ABOUT A QUARTER OF AN INCH ALONG THE
I-44 CORRIDOR. CONVECTION WILL BE LIKELY BUT APPEARS IT WILL
REMAIN BELOW SEVERE LIMITS AT THIS TIME. SHOWERS AND STORMS WILL
THEN MOVE INTO CENTRAL MISSOURI LATER THIS EVENING AND GRADUALLY
END FROM SOUTHWEST TO NORTHEAST ACROSS THE OZARKS TONIGHT.

SUNDAY WILL BE VERY SPRING LIKE AND MUCH WARMER AS THE WARM FRONT
EXITS THE REGION AND SOUTHERLY FLOW KICKS IN. THIS WILL CARRY INTO
MONDAY AS WELL AS LOW PRESSURE BEGINS TO DEVELOP OVER EASTERN
COLORADO AND HIGH PRESSURE REMAINS OFF TO THE EAST OF THE REGION.
MONDAY LOOKS TO BE ON THE BREEZY SIDE WITH A MIXTURE OF SUN AND CLOUDS.

THE GFS AND ECMWF HAVE COME IN BETTER AGREEMENT WITH TIMING AND
PLACEMENT OF THE NEXT SYSTEM FOR TUESDAY AND TUESDAY NIGHT.
SURFACE LOW WILL TRACK FROM EASTERN COLORADO UP TO THE UPPER
MIDWEST ON TUESDAY. IT APPEARS THE BEST DYNAMICS AND ENERGY IS
GOING TO REMAIN NORTH OF THE OZARKS WITH THIS SYSTEM BUT SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE. RIGHT NOW IT DOES NOT LOOK
LIKE A GREAT SETUP FOR SEVERE WEATHER AT THIS TIME WITH SOME
LIMITING FACTORS IN PLACE BUT TRENDS WILL NEED TO BE MONITORED.
FRONT WILL PUSH THROUGH TUESDAY NIGHT.

CANADIAN HIGH PRESSURE BUILDS IN FOR THE REST OF NEXT WEEK WITH
COOLER TEMPERATURES AND DRIER WEATHER. TEMPERATURES WILL BE BELOW
NORMAL FOR THE END OF NEXT WEEK.

GRIFFIN

&&

.AVIATION...
/ISSUED 1216 PM CDT SAT MAR 19 2011/

FOR THE 19/1800Z KSGF/KJLN/KBBG TAFS...AN AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE NORTHEAST FROM KS/OK INTO PARTS OF WEST
CENTRAL AND SOUTHWEST MO OVER THE NEXT FEW HOURS. THIS WILL MOST
GREATLY AFFECT KJLN AND HAVE TEMPO IFR VISIBILITY FOR TSTMS THERE.
KSGF WILL BE SOUTH OF THE BULK OF THE RAIN/TSTMS BUT IT WILL BE
CLOSE...SO WILL WATCHING CONVECTIVE TRENDS. IN GENERAL PROGGED
SOUNDINGS DO SHOW SOME POTENTIAL FOR LOWER CEILINGS OVERNIGHT AS A
WARM FRONT LIFTS NORTH THROUGH THE REGION TONIGHT...BUT LOW LEVEL
MOISTURE DEPTH IS NOT OVERLY IMPRESSIVE...SO WILL BE CONSERVATIVE
WITH LOWERING CEILINGS ATTM. ONCE THE WARM FRONT LIFTS NORTH OF
THE AREA...EXPECT GUSTY SOUTH WINDS AFTER 20/14Z WITH SOME
POTENTIAL FOR 30+ KNOT GUSTS LATE IN THE TAF PERIOD...ESPECIALLY
AT KJLN.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 19, 11:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT SAT MAR 19 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED SEVERE HAIL RISK.
ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A FRONTAL BOUNDARY BEGINS TO LIFT NORTH AS A WARM FRONT. THE BEST
CHANCE FOR STRONGER STORMS CAPABLE OF UP TO GOLF BALL SIZED HAIL
WILL OCCUR IN COUNTIES ALONG THE MISSOURI BORDER WITH OKLAHOMA AND
KANSAS WHERE STRONGER INSTABILITY EXISTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NON THUNDERSTORM WIND GUSTS OF OVER 35 MPH WILL BE POSSIBLE ON
SUNDAY AND AGAIN ON TUESDAY ACROSS WESTERN MISSOURI AND EXTREME
SOUTHEAST KANSAS.

GUSTY WINDS...UNSEASONABLY WARM TEMPERATURES...AND LOWER
AFTERNOON HUMIDITY WILL PRODUCE AN ELEVATED FIRE DANGER ACROSS THE
REGION SUNDAY...ESPECIALLY FOR GRASSLAND AREAS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY INTO TUESDAY
NIGHT AS A STORM SYSTEM PASSES THROUGH THE REGION. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN FAR SOUTHEAST KANSAS INTO FAR
SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Mar 19, 11:14 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT SAT MAR 19 2011

KSZ073-097-191745-
BOURBON KS-CRAWFORD KS-
1214 PM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CRAWFORD AND
SOUTHWESTERN BOURBON COUNTIES UNTIL 1245 PM CDT...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES EAST OF WALNUT...OR 10 MILES NORTHEAST
OF ST. PAUL...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HEPLER...PORTERVILLE AND WALNUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

GAEDE
Local storm report, Mar 19, 11:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HAIL             4 SSE WALNUT            37.55N 95.05W
03/19/2011  E0.88 INCH       CRAWFORD           KS   CO-OP OBSERVER

            MOSTLY PEA SIZED HAIL WITH SOME NICKEL AND PENNY SIZED
            HAIL MIXED IN.

&&

JCOLUCCI
Special weather statement, Mar 19, 11:17 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT MAR 19 2011

KSZ097-101-191745-
CRAWFORD KS-CHEROKEE KS-
1217 PM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES UNTIL 1245 PM CDT...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WEST MINERAL...OR 4 MILES WEST OF
CARONA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BEULAH...CARONA...CHEROKEE...CHICOPEE...
LONE OAK...PITTSBURG AND WEST MINERAL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

GAEDE
Local storm report, Mar 19, 11:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HAIL             WEST MINERAL            37.28N 94.92W
03/19/2011  E0.75 INCH       CHEROKEE           KS   PUBLIC

            MOSTLY PEA SIZED HAIL WITH SOME PENNY AND DIME SIZED HAIL
            MIXED IN.

&&

JCOLUCCI
Special weather statement, Mar 19, 11:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SAT MAR 19 2011

KSZ097-MOZ077-191815-
CRAWFORD KS-BARTON MO-
1245 PM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL CRAWFORD AND
NORTHWESTERN BARTON COUNTIES UNTIL 115 PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHICOPEE...OR NEAR PITTSBURG...MOVING
NORTHEAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BURGESS...CHICOPEE...
CROWEBURG...FRANKLIN...FRONTENAC...LONE OAK...MINDENMINES...
MULBERRY...PITTSBURG AND YALE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

GAEDE
Local storm report, Mar 19, 12:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             FRONTENAC               37.46N 94.69W
03/19/2011  E0.88 INCH       CRAWFORD           KS   PUBLIC

            MOSTLY PEA SIZED HAIL WITH SOME NICKEL AND PENNY SIZED
            HAIL MIXED IN.

&&

JCOLUCCI

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Barton

When
March 19, 12:00 PM CST to 12:01 PM CST
Where
Barton County, 3.22 mi NNE of Mindenmines
Measured
0.75 in hail
Reported by
Public
Coordinates
37.520, -94.570

Hail, Jasper

When
March 19, 1:00 PM CST to 1:01 PM CST
Where
Jasper County, 0.55 mi E of Duquesne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.080, -94.460

Hail, Newton

When
March 19, 1:02 PM CST to 1:03 PM CST
Where
Newton County, 5.01 mi W of Redings Mill
Measured
0.75 in hail
Reported by
Public
Coordinates
37.030, -94.610

Hail, Dallas

When
March 19, 3:10 PM CST to 3:11 PM CST
Where
Dallas County, 0.69 mi S of Olive
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.440, -93.150

Trained spotter reported penny to nickel sized hail near the Greene and Dallas county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285206, 285207, 285211, 285212.